MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE 3.1; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: HAW

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE 3.1; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: HAW
Model Number 22216C
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Vascular Dissection (3160); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/15/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1 a risk to the patient's health could not be excluded for these specific circumstances, since brain tissue may have been penetrated in a different location than intended with the brainlab navigation involved, despite according to the hospital/surgeon (treating clinician): a vessel was lacerated during the resection, and it is unclear if this was related to the observed navigation inaccuracy or due to the nature of the procedure (a endonasal approach has limited working access with spatial constraints) there was no permanent harm to the patient reported due to the lacerated vessel, also not due to surgery/anaesthesia time prolonged by 30 min no further medical/surgical remedial actions were reported that would have been necessary, done or planned for this patient due to this issue, nor a prolongation of hospitalization.H6 a comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report upon completion of the investigation.
 
Event or Problem Description
A cranial surgery (on (b)(6) 2025) for a tumor resection was performed with the aid of the display by the brainlab software cranial navigation app 4.1.During the procedure, the surgeon observed a navigation inaccuracy, addressed it and reportedly restored accuracy.According to the surgeon (treating clinician): a vessel was lacerated during the resection, and it is unclear if this was related to the observed navigation inaccuracy or due to the nature of the procedure (a endonasal approach has limited working access with spatial constraints).There was no permanent harm to the patient reported due to the lacerated vessel, also not due to surgery/anaesthesia time prolonged by 30 min.No further medical/surgical remedial actions were reported that would have been necessary, done or planned for this patient due to this issue, nor a prolongation of hospitalization.
 
Additional Manufacturer Narrative
B2, h1.A risk to the patient's health could not be excluded for these specific circumstances, since brain tissue could potentially be dissected/resected in a different location than intended with the brainlab navigation involved, although according to (limited) information received from the surgeon (during the case): after a navigation inaccuracy was detected intra-operatively, it was corrected and the procedure continued with navigation.There was no report of any deviation of the actual dissection path from the intended path, nor of any tissue resected/dissected from another location than intended.However, excessive bleeding was observed by the brainlab rep during the surgery, although there was no communication by the surgeon as to the cause of the bleeding (e.G.If vessel lacerated or other), nor any communication if any intervention had been performed to stop the bleeding (the brainlab rep merely observed that the bleeding did stop).Especially there was no allegation that the bleeding would be related to use of navigation/ the observed inaccuracy (and not to e.G.Nature of the procedure/ endonasal approach).The outcome of the surgery was successful as intended.There was no direct (or increased) risk of harm to a critical structure reported due to the observed inaccuracy/bleeding.There was no actual harm/negative clinical effect to the patient reported due to the observed inaccuracy/bleeding, nor due to surgery/anaesthesia time prolonged by about 30 min.Further there were no medical/surgical remedial actions reported that would have been necessary for this patient as a result of the observed inaccuracy/bleeding, nor was there any report of prolonged hospitalization.H6 according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the navigation inaccuracy discovered during the case being carried out with aid of navigation is: an insufficiently fixated reference array (not following brainlab instruction).During the case, when the accuracy was called into question, the surgeon was instructed to check accuracy by placing the pointer on the reference array divot.By performing this check, the surgeon discovered that the reference array was not properly affixed and was loose.Upon tightening and properly affixing the reference array, accuracy was restored and the surgeon proceeded with the case to completion.Apparently, the resulting deviation of the instrument locations displayed by the navigation compared to their positions on and in the actual patient anatomy during the procedure was recognized by the necessary accuracy verification during the procedure.This allowed the user to correct the inaccuracy.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for a tumor resection was performed with the aid of the display by the brainlab software cranial navigation software 3.1.During the procedure, the surgeon observed a navigation inaccuracy, addressed it and reportedly restored accuracy.Based on the (limited) information received from the surgeon (during the case): after a navigation inaccuracy was detected intra-operatively, it was corrected and the procedure continued with navigation.There was no report of any deviation of the actual dissection path from the intended path, nor of any tissue resected/dissected from another location than intended.However, excessive bleeding was observed by the brainlab rep during the surgery, although there was no communication by the surgeon as to the cause of the bleeding (e.G.If vessel lacerated or other), nor any communication if any intervention had been performed to stop the bleeding (the brainlab rep merely observed that the bleeding did stop).Especially there was no allegation that the bleeding would be related to use of navigation/ the observed inaccuracy (and not to e.G.Nature of the procedure/ endonasal approach).The outcome of the surgery was successful as intended.There was no direct (or increased) risk of harm to a critical structure reported due to the observed inaccuracy/bleeding.There was no actual harm/negative clinical effect to the patient reported due to the observed inaccuracy/bleeding, nor due to surgery/anaesthesia time prolonged by about 30 min.Further there were no medical/surgical remedial actions reported that would have been necessary for this patient as a result of the observed inaccuracy/bleeding, nor was there any report of prolonged hospitalization.

Brand Name
CRANIAL NAVIGATION SOFTWARE 3.1
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: HAW
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
boutaina mediane
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key22025776
Report Number8043933-2025-00039
Device Sequence Number21107047
Product Code HAW
UDI-Device Identifier04056481132439
UDI-Public04056481132439
Combination Product (Y/N)N
Initial Reporter StateID
Initial Reporter CountryUS
PMA/510(K) Number
K192703
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/08/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22216C
Device Catalogue Number22216-01A
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/15/2025
Supplement Date Received by Manufacturer04/15/2025
Initial Report FDA Received Date05/15/2025
Supplement Report FDA Received Date09/08/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/01/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown